Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS Quad Cities, IA

October 29, 2004Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 29, 2004, 9:28 PM CDT for Jones County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 9:28 PM CDT (02:28 UTC)
Expired
Oct 29, 2004, 10:00 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 300228
SVRDVN
IAC105-300300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 1000 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR OLIN...OR ABOUT 11 MILES
  NORTH OF TIPTON...AND MOVING NORTHEAST AT 55 MPH.
  THIS STORM HAS HAD A HISTORY OF WIND DAMAGE TO TREES AND POWER     
  LINES.
  
* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLIN BY 930 PM CDT
  ONSLOW...WYOMING AND CENTER JUNCTION BY 935 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

BRIEF TORNADOES ARE POSSIBLE IN ADDITION TO DESTRUCTIVE STRAIGHT-LINE
WINDS.

LAT...LON 4194 9127 4195 9103 4224 9091 4228 9120

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:30 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Oct 29, 3:30 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT FRI OCT 29 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE REGION TONIGHT THROUGH SATURDAY
BRINGING AN ABRUPT END TO THE MILD WEATHER. SEVERE STORMS ARE
POSSIBLE WITH THE PASSAGE OF THE COLD FRONT TONIGHT.

&&

.SHORT TERM...(TONIGHT)...
STRONG COLD FRONT TO SWEEP THROUGH THE CWFA TONIGHT WITH AN EXPECTED
SQUALL LINE. GIVEN WINDS ALOFT...SQUALL LINE SHOULD MOVE AT A GOOD
CLIP AND CLEAR CWFA AROUND 08Z AS DRY PUNCH MOVES INTO THE AREA.
EXPECT A SEVERE WEATHER WATCH TO BE ISSUED THIS EVENING WITH MAIN
THREAT BEING HIGH WINDS AND HAIL. EARLIER IN HOUSE CALCULATIONS GAVE
A HAIL POTENTIAL UP TO 2 INCHES AND STRAIGHT LINE WINDS UP TO 65
MPH. TEMPS TO REALLY PLUMMET AFTER THE SQUALL LINE GOES THROUGH AS
COLDER AIR MOVES INTO THE AREA.   ...08...

.LONGER TERM...
(SATURDAY THROUGH TUESDAY)...
STRENGTH OF THE WIND SATURDAY WILL BE THE MAIN CONCERN.  SURFACE LOW
TRACKS NE OUT OF THE NWRN GREAT LAKES REGION ON SATURDAY.  TIGHT
PRESSURE GRADIENT BEHIND SURFACE LOW ACROSS MID MISSISSIPPI VALLEY
WILL MAKE FOR A VERY WINDY DAY.  LOCAL TECHNIQUE RELATING STRENGTH
OF MAX SURFACE GUSTS TO LOW LEVEL LAPSE RATES AND H8 WINDS SUGGEST
THAT GUSTS WILL BE AROUND 40 MPH DURING THE DAY.  HOWEVER...MODELS
ARE SUGGESTING EXTENSIVE WRAP AROUND CLOUD COVER...WHICH COULD
INHIBIT THE DEPTH OF THE MIXING.  NO ADVISORIES ARE PLANNED FOR
NOW...BUT MID SHIFT WILL HAVE RE-EVALUATE.  WILL CONTINUE LOW CHANCE
POPS SATURDAY FOR NORTHERN COUNTIES FOR -RA IN THE WRAP AROUND
CLOUDS. MAX TEMPS SATURDAY SHOULD BE ATTAINED EARLY IN THE DAY WITH
TEMPS FALLING SOME DURING THE AFTERNOON...ESPECIALLY IN THE NW.
SYSTEM PULL AWAY FROM CWA SATURDAY NIGHT WITH DIMINISHING WINDS AND
CLEARING EXPECTED.  SUNDAY SHOULD BE NICEST DAY OF THE WEEKEND AS
HIGH PRESSURE SLIDES SOUTHEAST THROUGH THE CWA.  NEXT SYSTEM HEADS
FOR REGION SUNDAY NIGHT AND MONDAY.  ETA/GFS SUGGESTING INVERTED
TROF WILL NOT BE AS STRONG AS INDICATED ON PREVIOUS RUNS.  HOWEVER
THE ECMWF/UKMET IS STILL SHOWING A RATHER SHARP TROF MOVING THROUGH
MONDAY...SO CHANCE POPS WILL BE MAINTAINED LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT.  ...DLF...

(TUESDAY NIGHT THROUGH SATURDAY MORNING)...
LOOKS TO BE DRY THROUGH MOST OF PERIOD...AND HAVE LEFT FCST TO
REFLECT THAT.  POSSIBILITY OF SOME PCPN IN SOUTH WED AS UPPER LOW
MOVES UP OHIO VALLEY AND AGAIN IN MOST OF CWA THU PM AND FRI AM AS
SFC LOW MOVES NE OUT AHEAD OF UPPER TROUGH.  ONLY MADE MINOR CHANGES
TO GOING FCST.  ..14..

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Oct 29, 12:00 PM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT FRI OCT 29 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1200 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA
FROM THIS EVENING INTO EARLY SATURDAY MORNING.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH.  ANY
STORMS THAT DEVELOP EARLY IN THE EVENING WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN DIAMETER AND ISOLATED
TORNADOES. THE LARGE HAIL AND TORNADIC THREAT SHOULD BE LIMITED TO
AREAS WEST OF THE MISSISSIPPI RIVER.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING.  THE
AIRMASS AHEAD OF THE FRONT IS UNSEASONABLY WARM AND MOIST AND WILL
PROVIDE THE FUEL FOR THUNDERSTORM DEVELOPMENT.  AT THIS TIME IT
APPEARS THE THUNDERSTORMS WILL DEVELOP OVER CENTRAL IOWA BY LATE
AFTERNOON...AND REACH THE HIGHWAY 218 AND INTERSTATE 380
CORRIDOR BETWEEN 6 PM AND 9 PM.  THE THUNDERSTORMS SHOULD REACH THE
MISSISSIPPI RIVER AROUND MIDNIGHT PM AND THE FREEPORT AND PRINCETON
ILLINOIS AREA JUST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA ON SATURDAY AS A
STRONG STORM SYSTEM MOVES INTO THE GREAT LAKES. WEST WINDS WILL
INCREASE TO 20 TO 30 MPH BY MID MORNING...WITH GUSTS AS HIGH AS 45
MPH FROM LATE MORNING THROUGH MID AFTERNOON. THE WIND WILL DECREASE
BACK TO 10 TO 20 MPH AROUND SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY SATURDAY
MORNING.

SHEETS/DLF/BRP

In the hours before

Local storm report, Oct 29, 8:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     GARRISON                42.14N 92.14W
10/29/2004  50 MPH           BENTON             IA   FIRE DEPT/RESCUE

            ESTIMATED 40 TO 50 MPH WINDS GUST.

&&

MIKEZ
Local storm report, Oct 29, 8:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             2 N AINSWORTH           41.32N 91.55W
10/29/2004  0.25 INCH        WASHINGTON         IA   PUBLIC

&&

MIKEZ
Local storm report, Oct 29, 8:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
856 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     VINTON                  42.16N 92.03W
10/29/2004  40 MPH           BENTON             IA   EMERGENCY MNGR

            ESTIMATED 40 MPH.

&&

MIKEZ
Local storm report, Oct 29, 8:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MIKEZ
Local storm report, Oct 29, 9:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     GARRISON                42.14N 92.14W
10/29/2004  50 MPH           BENTON             IA   FIRE DEPT/RESCUE

            ESTIMATED 40 TO 50 MPH WINDS GUST.

&&

MIKEZ
Local storm report, Oct 29, 9:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
928 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND GST     IOWA CITY               41.66N 91.54W
10/29/2004  0 MPH            JOHNSON            IA   LAW ENFORCEMENT

            TREES DOWN ALONG AMERICAN LEGION ROAD. POWER LINES DOWN 1
            MILE SOUTH OF IOWA CITY ALONG 250TH STREET AND SANDS
            ROAD.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:20 PM CDTTornado WarningDVNBenton, Iowa55 min
Oct 29, 8:48 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington57 min
Oct 29, 9:00 PM CDTTornado WarningDVNJohnson45 min
Oct 29, 9:12 PM CDTSevere Thunderstorm WarningDVNCedar33 min
Oct 29, 9:15 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa45 min
Oct 29, 9:46 PM CDTSevere Thunderstorm WarningDVNClinton44 min
Oct 29, 9:56 PM CDTSevere Thunderstorm WarningDVNMuscatine34 min
Oct 29, 10:07 PM CDTSevere Thunderstorm WarningDVNScott53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.